Suicide by Diphenhydramine…?

My sister committed suicide by Diphenhydramine (Benadryl and sleeping pills), it wasn’t an accidental overdose, it was planned and thought out. Her letter stated that she was depressed and unhappy with life. When they found her, she was on the floor face down next to her bed (in a “planking” position, arms straight by her side) and looked like she threw up a small amount of bile.

My questions are:

1.) How did she end up on the floor in that position?

2.) Do you think dying by Diphenhydramine is torture; did she suffocate or feel immense pain?

3.) She was alone for approximately 10 hours, do you know how long it took from the moment she took the pills until the time she died?

I know you all don’t have the answers, but I’m just trying to figure out if she went fast and painlessly. I’ve been doing tons of research about suicide by diphenhydramine, trying to find answers, and I see that this is a very common thing. I have also noticed that is it a huge trend among teenagers to take diphenhydramine to get high!!!!!!

Any information you all might have would be greatly appreciated, thanks for reading.

14 Answers

  • I am so very sorry for your loss, and how it happened. My deepest condolences.

    Diphenhydramine does seem like a growing trend for this sort of thing, sadly. I would think someone who suicides with it would drift off into a very deep, almost comatose sleep. Therefore, I’d say she didn’t feel anything. She likely just went to sleep.

    It’s hard to say what happened or how long it took, but I doubt it was torture. She probably just drifted away groggily.

    Again, sorry for your loss. Wish I had more information for you.

  • I can shed some light on the “planking.” I’ve seen it. My ex wife recently attempted suicide by Diphenhydramine. When I got to her, she was still able to talk and walk. She took between 300 – 500 pills. Time from consumption to clinical death was around an hour.

    We were having a normal conversation driving to the hospital when all of a sudden she went into a severe seizure. Legs straight out, stiff and same with her arms. I’m would make the assumption that this is the “planking” you describe. She remained that way until the seizure stopped. Then slight convulsions until she was gone. Eyes turned yellow and mouth wide open. It looked extremely painful. Like something was trying to rip her head off of her body while she was having the seizure.

    Fortunately I got her to a clinic. They weren’t prepared for something like that but performed CPR for 5 mins until she regained a heart beat.

    Talking to her afterwards, she said she felt no pain.

    Sorry for the graphic description.

  • This Site Might Help You.

    RE:

    Suicide by Diphenhydramine…?

    My sister committed suicide by Diphenhydramine (Benadryl and sleeping pills), it wasn’t an accidental overdose, it was planned and thought out. Her letter stated that she was depressed and unhappy with life. When they found her, she was on the floor face down next to her bed (in a…

  • Benadryl Overdose Suicide

  • I have 3 benadryl suicide attepmts in my past, and in all of them I lost consciousness, in the first I was told I had stopped breathing (but it was on a corner and someone called an ambulance), and in none of them did I once come even close to feeling pain. So I honestly hope that truth makes you feel better. I don t think pain would have been a factor for her either. Also, whenever I took the pills, it comes on incredibly quickly, like within 15 minutes, and no doubt you ve lost consciousness within 20, I d say easily. Maybe even sooner — it really does come on super crazy quickly (that s how I ended up the first time passing out on a major intersection corner, not having known).

    And on a side note, not all suicidal people are without joy in their heart. Often we just don t want to be stuck in an environment that isn t even close enough to the joy we do have.

  • Tbh I attempted suicide twice. I had the whole seizures, throwing, weird positions too. From what my family said. But during that time I did not remembere one thing, I took the pills and woke up in a hospital. I think your mind blacks yourself out. Idt she suffered. Yes her body did, but she wasn’t aware mentally what was going on. And she was alone for 10 hrs. That is enough time to die from pills. BTW the only reason I survived because I keep getting found. If I was in a isolated place where noone can find me then 4sure I would be dead.

  • I’m very sorry this happened.

    I don’t know what it would have been like, but I almost overdosed with similar meds (Benadryl and Tylenol). I stopped myself because I was convinced it wouldn’t work, but apparently I was wrong.

    I imagine there would be alot of stomach pain and nausea before passing out and ultimately dying. I know that isn’t what you wanted to hear.

  • I’m so sorry for your loss 🙁

    I’m not much of an expert, but what I do know is because she took so many of those pills, I think she would of fallen asleep, then passed away giving her time to go into the planking position and just wait it out. I hope she didn’t feel any pain, but because of all those pills her body would of gone into cardiac arrest (maybe) and died that way.

    I hope you’re doing okay, and remember it isn’t your fault <3

    I hope you find what you’re looking for!

  • i m so sorry for your loss and if you still have questions about this. i would be more than happy to give you some insight and maybe some peace but this thread is a couple of years old & i dont want to bring up any old wounds.However if you are comment back and i will take the time to answer some of your questions. i am a medical professional, and a diphenhyramine overdose survivior

  • No – she probably died peacefully enough. Not sure what “planking” means, but perhaps she decided to “lay herself out” – often dying people do this. In the Civil War hospitals where so many young guys died, they’d “fix themselves” before they died – by laying straight in a composed fashion. Perhaps she was attempting this.

    Lots of time people who commit suicide will throw up a little of the drugs they use – but by that time they’re usually insensible.

Leave a Comment